Tylenol PM for the Rest of Your Life?
Apr 30, 2002
Review by Jo Levy
Rated a Very Helpful Review
Pros:Puts you to sleep.
Cons:Grogginess; may have serious side effects.
The Bottom Line: I don't like Tylenol PM. I am glad it will expire soon so I can throw it out and never buy it again.
A couple of weeks ago I was sick. I had sinus pain and congestion, achiness and a cough. Although I didn't have a fever I couldn't sleep at night. I went digging in my bathroom closet and found a small, 24 geltab bottle, of Tylenol PM. They will expire in a few months – the date is about the only thing on it that I can read without a magnifying glass – so I was glad I got to use them - thus the review!
Recommend this product?
About the product:
~These are one of the more unusual cold products I have seen. They are round with one blue side and one white. They definitely can’t be mistaken for anything else which is a plus.
~They are coated making them very, very easy to swallow. They are a geltab and if you look at them it almost looks like they can open. I won’t take any type of capsule because of the poison scare a few years back. Capsules can be open. I attempted many times to pry open what looks like a slit in the middle and they do not open.
The active ingredients are:
Acetaminophen 500 mg. This is for pain and fever. Diphenhydramine HCl 25 mg. This is a cough reliever.
~Just to compare I reviewed Tylenol Cold which has 325 mg of Acetaminophen and 15 mg of Destromethorphan. Unlike the Tylenol Cold, Tylenol PM has no nasal decongestant in it.
~In case anyone cares Acetaminophen is: a crystalline compound CHNO that is a hydroxy derivative of acetanilide and is used in chemical synthesis and in medicine to relieve pain and fever. (from yourdictionary.com). It can cause liver damage according to the bottle.
~There is some very good information on this ingredient at drugs.com including: “Never take more acetaminophen than is directed. The maximum amounts for adults are 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could damage your liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day.”
More information from both that site and drugstore.com on ingredients and warnings are below.
Inactive Ingredients: Cellulose, Corn Starch, Hydroxypropyl Methylcellulose, Magnesium Stearate, Stearic Acid, Colloidal Silicon Dioxide, Polythylene Glycol, Polysorbate 80, Sodium Citrate, Sodium Starch Glycolate, Titanium Dioxide, Blue #1, Blue #2
~This product does not say non-drowsy and, in fact, is supposed to allow you to sleep (The words “sleep aid” are on the bottle.) which is what I wanted. I do not like a groggy feeling in the morning, however. The first night I took 2 caplets which is the recommended dose for people 12 years and older or as directed by your doctor. This cannot be used in children under 12 – this formula provides more dosage than needed for children and can cause overdosing. It should be taken at bedtime.
~The bottle is childproof with a top that has arrows which have to line up in order to open it. There is also a seal inside and we are warned to make sure that seal is intact before taking any of the pills.
~Do not take acetaminophen without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen, or you may require a lower dose or special monitoring.
~Before taking this medication, tell your doctor if you have kidney or liver disease.
~Acetaminophen is in the FDA pregnancy category B. This means that it is unlikely to harm an unborn baby. Do not take acetaminophen without first talking to your doctor if you are pregnant.
~Acetaminophen passes into breast milk. It appears to be safe for use during breast-feeding but should be avoided if possible. Talk to your doctor before taking acetaminophen if you are breast-feeding a baby.
"If sleeplessness persists continuously for more than 2 weeks, consult your doctor. Insomnia may be a symptom of serious underlying medical illness. Do not take for pain for more than 10 days or for fever for more than 3 days unless directed by a doctor. If pain or fever persists, or gets worse, if new symptoms occur, or if redness or swelling is present, consult a doctor because these could be signs of a serious condition. Do not take this product, unless directed by a doctor, if you have a breathing problem such as emphysema or chronic bronchitis, or if you have glaucoma or difficulty in urination due to enlargement of the prostate gland. Do not take this product if you are taking sedatives or tranquilizers without first consulting your doctor. Keep this and all drugs out of the reach of children. In case of accidental overdose, contact a doctor or poison control center immediately. Prompt medical attention is critical for adults as well as for children even if you do not notice any signs or symptoms. Do not use with other products containing acetaminophen.
Caution: This product will cause drowsiness. Do not drive a motor vehicle or operate machinery after use."
~Take each oral dose with a full glass of water.
~Store acetaminophen at room temperature away from heat, moisture, and the reach of children
McNeil Consumer Healthcare is a member of the Johnson & Johnson Family of Companies, which manufacture and sell innovative health care and consumer products in Canada and around the world. The Canadian head office of McNeil is located in Guelph, the manufacturing site for TYLENOL® products sold in Canada.
Other Tylenol products include Tylenol Flu, Tylenol Sinus and Tylenol Allergy Sinus.
~A great website to read all about Tylenol products is http://www.tylenol.ca/english/index.html. You will find promotions and contests there as well.
Now For My Experience:
~The first night I took 2 gel tabs, I fell asleep almost immediately. I am on other medication but my doctors have no problem with my taking products that make me sleepy. This was a strange sleepy feeling, though. I felt a bit dizzy. The first night I took Tylenol PM was awful. The medication kept me up in spite of how tired it made me. That may sound strange but it made my body very fidgety and I couldn’t lie down. It happens to my husband (maybe to every one). We call the feeling the “eeby jeebies.” I was so groggy the next morning I felt drugged. If I had to go to work I would not have been able to drive and it took hours for that feeling to go away.
~The next couple of nights I only took one and I slept through the night but speaking for myself it left a groggy feeling in the morning. If you really cannot sleep then I would recommend this product because you are probably too sick to go to work or drive a car the next day. If you are just feeling lousy but can sleep I prefer Tylenol Cold which eases the symptoms causing you not to be able to sleep and also does not make you drowsy thus no groggy feeling in the morning.
~So with all that said, I am not recommending Tylenol PM. I would suggest taking a non-drowsy formula that takes away the symptoms and then you won’t need a sleeping pill because, in my opinion, that is what this is.
Some of the material above comes from the package.
Read all comments (10)
Share this product review with your friends
Sleep tight with Tylenol PM Simply Sleep Nighttime Sleep Aid. This safe, non-habit-forming medication helps you fall asleep fast and wake up feeling r...
Tylenol PM Simply Sleep 24 Caplets Box Expiration Date Always Fresh Sleep tight with Tylenol PM Simply Sleep Nighttime Sleep Aid. This safe, non-habit...
Generic OTC Acetaminophen Pm, 500Mg, 50 Bt (Tylenol)Generic OTC Acetaminophen (Tylenol): Acetaminophen is recommended by doctors more than any other p...
2 factory sealed boxes each contain 100 caplets: ITEM DESCRIPTIONS BRAND NEW, SEALED EXTRA STRENGTH TYLENOL PM SIMPLY NIGHTTIME SLEEP AID 100 CAPLETS ...
Tylenol 500, 500mg, 100 Each by Tylenol
Reduces fever and great for temporary relief of minor aches and pains Can be used for headaches, muscular aches, backache, minor pain of arthritis, th...
You Will Receive 14 Simply Sleep From the Makers of Tylenol PM Diphenhydramine HCI / Nighttime Sleep Aid Does Not Contain Pain Reliever Helps You Fall...
SKU: MEDOTC765151 ITEM TITLE Medline OTC765151: Generic OTC Acetaminophen Pm, 500Mg, 50 Bt (Tylenol Brand: Medline Condition: New Sold By: Each Assemb...
Auction Details For sale is a Brand New, Sealed Simply Sleep by Tylenol PM Nighttime Sleep Aid Containing 100 Caplets (Cheapest Buy it Now on Ebay).Th...
srm4319 store From the makers of Tylenol PM.Helps you fall asleep.Non-habit forming.Does not contain pain reliever.Adults and children 12 years and ov...